High B12, High Folate, High MCH - Pernicious Anaemi...

Pernicious Anaemia Society
22,832 members16,083 posts

High B12, High Folate, High MCH

thyroidrose
thyroidrose

Hi all,

I have high b12 of 986, high folate >20, and high MCH 32.7.

My symptoms are fatigue, burning swollen tongue, joint pain, muscle aches, brain fog.

I have a history of H pylori and have Hashimoto’s Thyroiditis.

My doctor has ordered the intrinsic factor test to rule out PA. Is this enough testing or should I also have the homocysteine and MMA tests too?

Thank you!

Rose

20 Replies
oldestnewest

Are you taking any supplements?

thyroidrose
thyroidrose in reply to fbirder

Thanks for the reply. I was taking a multi but that’s it. Didn’t take anything the morning of.

fbirder
fbirder in reply to thyroidrose

B12 will hang around for many, many months. Folate will change depending on recent intake, but stopping for one day after a long period of taking supplements (or consuming a lot in the diet) won't make it drop appreciably.

I presume you had a lower B12 level some time in the past for the doctor to suspect PA.

thyroidrose
thyroidrose in reply to fbirder

Hi Fbirder, thanks again for the response. The B12 has been high for about a year but the high folate is new. At any rate, I think it's the swollen, burning tongue, muscle weakness, brain fog, among other things, that is making the GP question PA. I had H Pylori and also have Hashimoto's, which adds to the mix....

fbirder
fbirder in reply to thyroidrose

If he suspects a problem with B12 then he should really be giving you a trial of B12 injections. If they work it was definitley the problem. If they don't it wasn't.

If the IF antibody test comes back negative then you'll still have no idea as to the cause. Then you'll need to take a course of injections. So why bother with the IFab test?

thyroidrose
thyroidrose in reply to fbirder

I think they are the type of office who want confirmation of the problem before giving the injections. Have you found there are doctors who will give the injections without confirmation of PA? Also should I ask for more testing other than the IF you think? MMA or homocysteine?

Gambit62
Gambit62Administrator

It is unlikely to be PA if you have high B12 levels.

In a significant number of people high levels of B12 can cause a functional B12 deficiency (your body reacts to the high levels of B12 making the mechanism that allows B12 to get into your cells much less efficient so you are deficient at the cellular level though the levels in your blood are high. The MMA and homocysteine test should help to clarify if this is the case.

They should also be doing tests on liver and kidney function as these can lead to rising B12 levels (either because your kidneys aren't functioning well enough to remove the B12 or because a liver problem has caused your liver to dump its stores of B12). The context for the MMA test would normally include kidney function as well kidney problems can result in raised MMA (the test condition here is the ratio between creatinine and MMA - which wouldn't be affected by B12 deficiency but would be affected by a kidney problem.

thyroidrose
thyroidrose in reply to Gambit62

Thank you so much! I believe I did have kidney and liver testing and it was all normal but I will be sure to ask. If it’s “just B12” deficiency and not PA then would shots help? Or what is the protocol for B12 deficiency?

Gambit62
Gambit62Administrator in reply to thyroidrose

with B12 levels that high in the absence of supplementation (presume when you say a multi-vit that you were talking about amounts around the 5mcg level) its not going to be a B12 absorption problem so you wouldn't need B12 injections. If you were taking amounts around 50mcg+ over a long period of time then that could results in levels building up which may have lead to the functional deficeincy.

I really have no idea what the best treatment for functional deficiency caused by over-supplementing B12 would be. On one level it would seem likely to be just stopping the supplementation until your body was able to reduce the levels to the levels that are right for you but that's a simplistic view of things. Injections and raising levels even higher so that they get to a point where enough B12 is getting into your cells despite the transport mechanism being less efficient would work as a strategy but that would mean supplementing at very high doses for ever.

Did you have symptoms of deficiency before you started using the multi-vit? Realise that may be difficult to answer if you have thyroid problems as well because of the overlap in symptoms.

thyroidrose
thyroidrose in reply to Gambit62

Thank you again. The amount of B12 in my multi is 25 mcg. And yes with the thyroid issue it is hard to know what’s causing what. The sore swollen tongue has me worried as does a myriad of gastro issues. I was not using the multi when I came down with these symptoms about four years ago. Trying to get in with a hematologist for more answers.

Gambit62
Gambit62Administrator in reply to thyroidrose

Hope that you manage to find out what is going on.

thyroidrose
thyroidrose in reply to Gambit62

Thank you. I’ll try to come back and update this thread to help others.

Alfabeta
Alfabeta in reply to Gambit62

Hi Gambit

I note your comment about high levels of b12 can cause problems - is this not relevant to those people on the site that comment on their self injecting! Won’t this ‘in a significant number of peopke’ Make their b12 problem worse?

Chris

Gambit62
Gambit62Administrator in reply to Alfabeta

its a bit irrelevant for anyone who has received injections as the loading shots will have triggered the reaction so those of us who are affected are must managing levels post injection and keeping them high enough to function

Alfabeta
Alfabeta in reply to Gambit62

Thank you for your response Gambit but I don’t fully understand what you are saying. You seem to be saying that once injections start then one has to continue with them as the injection itself means that b12 from natural sources or from supplements will not suffice?

I have an injection every 12 weeks, take a multivitamin daily and two 500ml b12 tablets along with b12 rich foods natural and with b12 added. Am I taking too much b12 and thus in the category of ‘a significant number’ who, because of high levels of b12 consumption have made it difficult for my body to process it?

Gambit62
Gambit62Administrator in reply to Alfabeta

What causes the reaction is serum B12 levels being raised - this is going to happen if you have an injection because that is what the injection does - the reaction seems to also mean that the B12 stays longer in the blood so waiting for levels to fall to a point where the reaction would stop could take a very long time - so in this instance it is more sensible to keep levels high post injections if you have this reaction - enough B12 gets through and you don't suffer from functional B12 deficiency.

This is also part of why treatment should be based on symptoms rather than on serum B12 levels. If you aren't symptomatic then no point worrying.

Alfabeta
Alfabeta in reply to Gambit62

Thank you. How would one know if one was symptomatic? Please excuse my ignorance.

Gambit62
Gambit62Administrator in reply to Alfabeta

do you still suffer symptoms of B12 deficiency despite the supplementation? if you do then you probably need more B12 ... or you need to double check that there isn't something else going on - like a thyroid problem.

Alfabeta
Alfabeta in reply to Gambit62

Thank you. I do still get symptoms after five years. I will look at the thyroid issue.

Just wanted to reply to my message and say that I do NOT have pernicious anemia. All of the testing came back negative. I laid off my B12 containing vitamin for two weeks prior to the testing and my B12 only came back at 690. So for now it looks like thyroid is my only issue.

You may also like...